It is challenging to discern whether consciousness disturbances experienced by an epilepsy patient are due to insufficient pharmacological activity of antiepileptic drugs or medication side effects. We treated an 82-year-old man with epilepsy who experienced a cerebellar infarction, followed by renal impairment due to a right renal infarction, and had decreased serum albumin levels. His consciousness disturbance persisted for more than two months. The disturbance improved one day after termination of levetiracetam administration. Re-administration of levetiracetam resulted in recurrence of consciousness disturbance. When carbamazepine was administered, he experienced consciousness disturbance despite a low blood concentration of 3.0 μg/mL. Drug-monitoring methods are well established for carbamazepine, but levetiracetam is a novel antiepileptic drug. This case report suggests that in patients with renal impairment and hypoalbuminemia, levetirace-tam and low doses of carbamazepine may cause sporadic adverse effects such as consciousness disturbance.
We aimed to investigate accessibility to epilepsy specialists in Japan using the Internet. We obtained a list of epilepsy specialists from the Japan Epilepsy Society website. The list contained the name, specialty, institution, and institutional address of each epilepsy specialist. We accessed each institution's website to determine the accessibility of information on epilepsy specialists in Japan. Nearly all hospitals and university hospitals had their own websites (99.6%), and most listed certified epilepsy specialists (81.3%). In comparison, fewer clinics and other institutions had their own websites (75.3% and 86.1%, respectively). Physician transfer and outdated website information were factors estimated to hinder access to correct information about epilepsy specialists. Our findings provide basic data regarding patients' access to information about epilepsy specialists on the Internet, which may help to improve accessibility for patients seeking certified epilepsy specialists. The data may also be helpful to clinicians who are involved in health care transition.
Purpose: To describe the potentially serious adverse effects of antiepileptic drugs (AEDs) in individuals with severe motor and intellectual disabilities (SMID) and to improve the quality of drug treatment for these patients.
Methods: The data of 99 SMID patients with epilepsy staying at an institute for more than 1 year were retrospectively reviewed. Each patient was taking 3.4 ± 1.6 (range, 1-8) kinds of AEDs, and clinical seizures were still prevalent in 68 patients.
Results: Discontinuation or dose reduction of AEDs ameliorated agitation and/or sleep disturbance, somnolence, vomiting, appetite loss, and stridor in the corresponding patients, and additionally resolved serious gastrointestinal or cardiorespiratory problems in three patients whose clinical courses were detailed. Patient 1 manifested aerophagia-related chronic distension of the abdomen causing mechanical ileus, requiring repeated intestinal resection. The abdominal distension improved significantly after discontinuation of acetazolamide. Patient 2 experienced progressive motor deterioration during young adulthood, with simultaneous sudden elevation in blood phenytoin level. Although motor disability persisted, resolution of hypoventilation was noted after cessation of phenytoin. Patients 3 had long-term use of carbamazepine and exhibited episodic bradycardia (heart rate as low as 25 bpm) that resolved after drug discontinuation.
Conclusions: Patients with SMID sometimes fail to effectively verbalize subjective adverse effects of medications to healthcare providers. The chronic adverse effects of AEDs, including those described in this study, should be broadly evaluated for better patient management.
Purpose: Epilepsy refer s to a chronic condition of recurring seizures, and the recurrence is often unpredictable. Primary knowledge of epilepsy is critical to support young children suffering from epilepsy. This study investigated primary school teachers' knowledge, attitude, and first aid practice for children with epilepsy and seizure disorders in Saudi Arabia.
Methods: A descriptive cross-sectional study design was used. Data were collected through a survey of 305 teachers using a close-ended questionnaire, which was analyzed through descriptive statistics.
Results: The majority of teachers were aware of epilepsy. Shaking, tremors, and convulsions were observed as the major signs, while most participants had a positive attitude towards children with epilepsy. Moreover, the teachers believed that these children should be treated normally.
Conclusions: Epilepsy knowledge should be improved through different courses and prevention strategies, and the use of an interactive educational intervention is recommended for more effective results. .